“Allergy” to everything? It could be a sign of a rare syndrome

posted on 09/12/2021 9:00 AM

  (credit: Valdo Virgo/CB/DAPress)


(credit: Valdo Virgo/CB/DAPress)

Stevens-Johnson syndrome is a rare disease caused by skin hypersensitivity reactions. It is a condition that affects 15,000 people a year in Brazil and has no cure, only treatment. Patients living with the disease need to be aware of possible reactions on the skin or internal organs after taking any medication.

This happens because the drug induces an exacerbated response of the immunity itself, which causes destruction of the epithelial cells of the skin and mucous membranes, affecting a large part of the body surface.

According to dermatologist Fernanda Margonari, from Clínica Supreme, the skin reaction can appear within 45 days after ingestion or use of any medication. “The syndrome is characterized by a red rash on the skin, with the formation of blisters or consequent detachment of the skin, from the epidermis of the most superficial layer”, he explains.

20% to 30% of a patient’s body can be affected by the condition. In these cases, professionals characterize these conditions as epidermal necrolysis. These are more severe and more extensive types of skin involvement. In some situations, they can compromise important internal organs. “In general, patients require hospitalization in an intensive care unit, even in the burn ward”, comments Fernanda.

Stevens-Johnson syndrome needs urgent and intensive care. According to the Brazilian Society of Dermatology (SBD), it is estimated that 5% of patients with the rare disease die from complications. The mortality rate among children and adults, however, can be higher — 7.5% in childhood and between 20% and 25% in adulthood. When done well and early, the treatment reduces the mortality rate and improves the patient’s quality of life.

Symptoms

Fever
Headache
Liver and laboratory alterations.
There is also mucosal involvement, both in the eye and in the gastrointestinal or genital tract
Patients also complain of swelling on the face, difficulty breathing, a burning sensation in the skin and eyes, sores on the lips or mouth.
Redness and blistering on the skin

Treatments

These conditions are serious and require therapy carried out during a hospital stay. The treatment is very similar to that of large burns. Also, if the patient is taking any medication, it is stopped right away.
The care team must redouble the execution of infection control protocols associated with care. That is, handling instruments, placing a probe, taking care of venous catheters, applying medication and everything that requires contact with the patient must be carefully treated.
Professionals recommend using creams, cold water compresses and taking medication only prescribed by doctors.

Diagnosis

The diagnosis is clinical, there is still no laboratory test to discover the disease. During the consultation, when observing the patient’s lesions, the doctor will ask about the medication he is using.
It can also be done by analyzing the lesions, blisters and redness of the body.
The first measure is to suspend the use of medications. However, as the person often cannot stop the medicine, the specialist will have to quickly replace it with another one.

expert word

Is Stevens-Johnson syndrome a drug allergy?
Importantly, it is not drug allergy. The allergy is immediate or may take 30 to 60 minutes after taking the drug. The syndrome is a delayed hypersensitivity in which antibodies turn against the body. Some measures are taken to avoid the development of bacterial infections as much as possible. However, due to exposure, it is almost impossible to avoid this type of problem. About 99% of cases progress to infection.

Is it possible to prevent the appearance of this syndrome?
There is no way to prevent Stevens-Johnson Syndrome. We have no way of knowing who will or will not develop the problem. However, it is not a very frequent situation nowadays.

Are there any medications that cause more reactions?
Any medication can lead to the syndrome, however, anticonvulsant and sulfonamide medications are best known for these reactions.

David Urbaez is an infectious disease specialist and president of the Infectology Society of the Federal District

*Intern under the supervision of Sibele Negromonte